Dope Sick: Going Through A Heroin Detox
Along with prescription opioids, heroin use continues to climb. According to the Centers for Disease Control and Prevention, heroin use has increased across all age groups, regardless of gender or income level. Between 2003-2013, heroin overdose deaths nearly quadrupled.
As a result, more and more people are experiencing what it’s like to be “dope sick.” In fact, heroin withdrawals are so notoriously uncomfortable that detoxification from the drug boasts it’s own special description.
People undergoing a heroin detox often believe that they will not survive the process, when in fact, they almost always do. But it’s completely understandable. Even with treatment, detoxers will incur flu-like symptoms, nausea, diarrhea, and insomnia. More severe symptoms may also include pain, tremors, and muscle aches.
These symptoms are so horrible that they frequently lead to relapse, as reuse of the drug will effectively abate symptoms. It’s not just the high that keeps people on heroin – it’s also the consequences of cessation.
Writer Sarah Beach described heroin withdrawal like this:
“You know when you’re underwater, and you need to come up for a breath? And it’s taking too long to get to the surface? That feeling, of having no oxygen left, your whole body feeling like fire, salty and aching with the desperate need to breathe? That’s it, only not exactly, because it’s worse.”
But for those who use a professional detox facility, withdrawal effects can be mitigated, and for most, the increased supervision and safety aspects are comforting.
Three types of medications are used to treat heroin addiction: antagonists, agonists and partial agonists.
Antagonists, such as naltrexone, block (but do not activate) opioid/heroin receptors in the brain. This interferes with the reward effect usually caused by opioids, but it does not contribute to dependence or addiction.
Agonists, such as methadone, activate the opioid receptors, thus decreases the desire to use more heroin. Methadone, however, can induce some nasty side effects, such as lightheadedness, shallow breathing, chest pain, heart palpitations, hives and hallucinations.
Partial agonists, such as buprenorphine, also activate the brain receptors, but the response produced is less pronounced. The result is a reduction in cravings without the “high” effect. Like methadone, buprenorphine may have side effects, including blurred vision, shallow breathing, dizziness, drowsiness, fatigue, and pale/blue lips, fingernails, or skin.
Despite potential side effects, these medications can be very helpful during detoxification. They help to reduce cravings and other symptoms of withdrawal, which would normally lead to relapse.
~ G. Nathalee Serrels, M.A., Psychology